MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0406
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly of the penumbra smart coil (smart coil) evaluated was kinked in multiple locations throughout its length.The embolization coil was intact with the pusher assembly and had offset coil winds.Conclusion: the smart coils were returned entangled with each other and bent in multiple locations, all within one specimen bag.These return packaging conditions likely contributed to the damage observed on the smart coil pusher assemblies and were incidental to the reported complaint.The first and second smart coils had their embolization coils detached.Since the smart coils were reported as successfully removed from the procedure and there was no report of detachment, these detachments were also likely incidental, and were likely caused by the return packaging conditions.The smart coils could not be functionally tested for advancement into a demonstration microcatheter due to the observed incidental damage and, therefore, the root cause of the reported complaint could not be determined.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01569, 3005168196-2017-01570.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils.During the procedure, the physician successfully deployed and detached multiple smart coils using a non-penumbra microcatheter.The physician was then unable to advance three smart coils out of their introducer sheaths and into the hub of the microcatheter; therefore, the smart coils were removed.The procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 1.Report source.This report is associated with mfr report numbers: 3005168196-2017-01569.3005168196-2017-01570.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6856316
Report Number3005168196-2017-01571
Device Sequence Number16258566
Product Code HCG
UDI-Device Identifier00814548015385
UDI-Public00814548015385
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/18/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date02/02/2022
Device Catalogue Number400SMTXSFT0406
Device Lot NumberF74198
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/28/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/18/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date09/11/2017
Supplement Report FDA Received Date03/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age62 YR
Date Report Sent to FDA01/01/2005